Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 40, NWS Las Vegas, NV

July 24, 2006Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 24, 2006, 3:18 PM MST for Mohave County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2006, 3:18 PM MST (22:18 UTC)
Expired
Jul 24, 2006, 3:40 PM MST
In force
22 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 242219
SVRVEF
AZC015-242300-
/O.NEW.KVEF.SV.W.0040.060724T2218Z-060724T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM MST MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 400 PM MST.

* AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER
  CENTRAL MOHAVE COUNTY...OR ABOUT 8 MILES SOUTH OF VALENTINE...AND
  WAS MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 40 NEAR MILE MARKER 71 AROUND 330 PM MST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3523 11351 3538 11364 3524 11393 3504 11375

$$

MORGAN
1 follow-up statement
000 
WWUS55 KVEF 242240
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM PDT MON JUL 24 2006

AZC015-242249-
/O.CAN.KVEF.SV.W.0040.000000T0000Z-060724T2300Z/
MOHAVE AZ-
339 PM MST MON JUL 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY IS
CANCELLED...

AT 338 PM MST...DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH 
PROMPTED THE WARNING HAD WEAKENED RAPIDLY. THE STORM WAS LOCATED 
JUST NORTH OF THE JUNCTION OF INTERSTATE 40 AND HIGHWAY 93 
SOUTH...AND WAS MOVING SLOWLY SOUTHWEST. DRIVERS IN THIS AREA SHOULD 
BE ALERT FOR SUDDENLY REDUCED VISIBILITY IN HEAVY RAIN OR BLOWING 
DUST.

LAT...LON 3523 11351 3538 11364 3524 11393 3504 11375

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:35 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 24, 2:35 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT MON JUL 24 2006

.SYNOPSIS...TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH WEDNESDAY
AS THE AREA STAYS UNDER THE INFLUENCE OF STRONG HIGH PRESSURE.
MOISTURE TRAPPED UNDER THE AREA OF HIGH PRESSURE WILL CONTINUE TO
BRING ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS TO THE REGION
THROUGH MID WEEK.
&&

.SHORT TERM...MINIMAL CHANGE IN THE OVERALL PATTERN EXPECTED THROUGH
WEDNESDAY AS STRONG 500MB HIGH REMAINS ROUGHLY OVER SOUTHERN NEVADA
AND SOUTHERN UTAH AND NORTHERN ARIZONA. MOISTURE TRAPPED UNDER THE
HIGH WILL CONTINUE TO LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS
MAINLY IN THE AFTERNOON AND EVENING HOURS. STRONG HIGH WILL ALSO
KEEP TEMPERATURES QUITE HOT. NAM12 IS HINTING AT A POSSIBLE SURGE IN
LOW LEVEL MOISTURE INTO SOUTHERN PORTIONS OF THE FORECAST AREA
WEDNESDAY RESULTING FROM TROPICAL STORM EMELIA MOVING NORTHWEST
FAIRLY CLOSE TO BAJA AND SENDING MOISTURE UP THE GULF OF CALIFORNIA.
GFS SOLUTION NOT CONDUCIVE TO GULF SURGE. NOT MAKING ANY CHANGES TO
FORECAST AT THIS TIME BUT IF A TRUE GULF SURGE DOES DEVELOP WE WILL
PROBABLY HAVE TO LOWER TEMPERATURES AND RAISE POPS FOR WEDNESDAY.

.LONG TERM...
FORECAST TRACK FROM THE NHC FOR TROPICAL STORM EMILIA HAS CHANGED
LITTLE OVERNIGHT...AND STILL EXPECTING EMILIA TO TRACK TO THE
NORTHWEST OFF THE COAST OF BAJA CALIFORNIA THROUGH THE END OF THE
WEEK. ALL SIGNS STILL POINTS TO AN ACTIVE LATTER HALF OF THE WEEK
CWA WIDE AS THE STORMS TRIGGERS A MOISTURE SURGE INTO THE AREA. THE
GFS IS STILL BRINGING WELL OVER 2 INCHES OF PWATS INTO THE SOUTHERN
PORTION OF THE CWA ON FRIDAY AND SATURDAY WITH AT LEAST AN INCH FOR
THE REMAINDER OF THE AREA. IN ADDITION...WITH WINDS UP TO 850MB
MOSTLY UNDER 15 KTS FOR ALL LOCATIONS THE BIGGEST CONCERN WILL BE
FOR FLASH FLOODING DURING THIS EVENT. ALSO OF NOTE IS A 40 TO 50 KT
FLOW AT 250MB ALONG THE NORTHERN HALF OF THE CWA STARTING ON FRIDAY.
THIS SHOULD HELP TRIGGER MORE CONVECTION FURTHER NORTH. THE GFS IS
INDICATING SOME DRYING AS IT ATTEMPTS TO PUSH A TROF INTO THE
PACIFIC NW...BUT THE TREND HAS BEEN WEAKER WITH SUCCESSIVE MODELS
RUNS AND EXPECT THE ABUNDANT MOISTURE WILL REMAIN IN PLACE THROUGH
NEXT WEEK.
&&

.AVIATION...THUNDERSTORMS CONTINUING ACROSS ALL CORRIDORS THIS
AFTERNOON AND EVENING. EXPECT TO SEE GUSTY AND ERRATIC WINDS AROUND
ANY STORMS THAT FORM. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED
WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT...
KDRA... KBIH... KDAG... KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

HARRISON/MOSES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 24, 8:54 AM MST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
854 AM PDT MON JUL 24 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-250700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
854 AM PDT MON JUL 24 2006 /854 AM MST MON JUL 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MOISTURE CONTINUES TO CIRCULATE UNDER AN AREA OF STRONG HIGH PRESSURE.
THIS MOISTURE COMBINED WITH WEAK INSTABILITY WILL LEAD TO ANOTHER
ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS. SOME OF THESE STORMS
WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY RAIN AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GENERALLY NO SIGNIFICANT CHANGE IN THE WEATHER PATTERN EXPECTED AS
MOISTURE REMAINS TRAPPED UNDER THE HIGH OVER THE SOUTHWEST UNITED
STATES. THERE IS SOME POTENTIAL FOR AN INCREASE IN MOISTURE TUESDAY
OR WEDNESDAY AS TROPICAL STORM AMELIA MOVES NORTHWEST NEAR THE
BAJA PENINSULA.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER THAT DOES OCCUR.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:03 PM MSTSevere Thunderstorm WarningVEFMohave26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.